Pigment International

LETTER TO EDITOR
Year
: 2019  |  Volume : 6  |  Issue : 1  |  Page : 43--45

Risperidone-induced hyperpigmentation


Pooja Bains, Simplepreet Kaur, Tanreet Kaur 
 Department of Skin and V.D., Sri Guru Ram Das Institute of Medical Sciences and Research, Amritsar, Punjab, India

Correspondence Address:
Dr. Pooja Bains
Department of Skin and V.D., Sri Guru Ram Das Institute of Medical Sciences and Research, Amritsar, Punjab
India




How to cite this article:
Bains P, Kaur S, Kaur T. Risperidone-induced hyperpigmentation.Pigment Int 2019;6:43-45


How to cite this URL:
Bains P, Kaur S, Kaur T. Risperidone-induced hyperpigmentation. Pigment Int [serial online] 2019 [cited 2022 Aug 13 ];6:43-45
Available from: https://www.pigmentinternational.com/text.asp?2019/6/1/43/262044


Full Text



Sir,

Drug-induced pigmentation accounts for 10% to 20% cases of acquired pigmentation.[1] The incidence varies from isolated cases to up to 25% of patients depending upon the given medication.[1] The most common drugs implicated are antimalarials, antineoplastic drugs, antiarrhythmic drugs, and psychotropic drugs.[2] Among antipsychotic drugs, skin pigmentation has been associated mainly with typical antipsychotics, with several publications regarding conventional antipsychotic: chlorpromazine and thioridazine.[3] The atypical antipsychotic that includes clozapine, olanzapine, quetiapine, risperidone, and ziprasidone are rarely known to cause hyperpigmentation. We describe a young female with risperidone-induced skin pigmentation. A 19-year-old female diagnosed with simple schizophrenia was initiated on treatment with risperidone 2 months back. The dose of risperidone was 2 mg twice a day. She came in the skin OPD with complaint of sudden development of slate-gray pigmentation on whole body 1 month after starting the drug. The pigmentation was progressively increasing but was otherwise asymptomatic. On cutaneous examination, slate-gray macules were distributed symmetrically on whole body including neck, chest, abdomen, and back [[Figure 1]a–c]. She had no history of any skin disorder and photosensitivity. Her present medications included risperidone, citicoline, and nimodipine. Her past history and family history were insignificant. On examination, hair, mucosae, and nails were normal. The complete blood count, serum ferritin, serum electrolytes, thyroid profile were within normal limits.{Figure 1}

On dermoscopy, the macules showed multiple blue-gray granular deposits [[Figure 2]]. The histopathology report showed increase in melanin pigment, reaching up to granular layer. The dermis showed lymphocytic infiltration along with melanophages [[Figure 3]]. Correlation of clinical presentation, dermoscopic picture, histopathological findings, and temporal association with the drug established the diagnosis of risperidone-induced hyperpigmentation. Among atypical antipsychotics, reports of skin pigmentation with olanzapine are found in literature but none with risperidone.[4]{Figure 2}{Figure 3}

There are a number of drugs implicated in causing hyperpigmentation. The clinical diagnosis of drug-induced pigmentation relies on various factors that are enumerated in [Table 1]. The pathogenesis of drug-induced pigmentation is not clear, but it is dependent on the implied medication. The five basic mechanisms include (a) drug-stimulating hyperproliferation of epidermal melanocytes resulting in accumulation of melanin in dermal melanophages, (b) binding of drug and melanin to form a stable complex, (c) accumulation of medication itself as freely scattered granules within dermal macrophages, (d) under the influence of medication, there is synthesis of special pigments such as lipofuscin, (e) drug-induced damage to dermal blood vessels result in damage to red blood cells subsequently causing deposition of iron.[5]{Table 1}

The newer class of atypical antipsychotics is distinguished from the typical agents by their fewer adverse neurologic effects. The cutaneous adverse reactions noted with atypical antipsychotics include pruritus, exanthematous eruptions, urticaria, fixed drug eruptions, photosensitivity, drug-induced pigmentation, and alopecia.[3] Treatment options include drug discontinuation, reduction of dose, or substitution of drug along with the use of cosmetic agents to camouflage the skin discoloration. With the greater use of risperidone and atypical antipsychotics, it is recommended that dermatologist and psychiatrist should be aware of the potential for hyperpigmentation by this class of drugs.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.
2Eichenfield DZ, Cohen P. Amitriptyline-induced cutaneous hyperpigmentation: Case report and review of psychotropic drug-associated mucocutaneous hyperpigmentation. Dermatol Online J 2016;22.
3Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002;3:629-36.
4Jhirwal OP, Parsad D, Basu D. Skin hyperpigmentation induced by olanzapine, a novel antipsychotic agent. Int J Dermatol 2004;43:778-9.
5Granstein RD, Sober AJ. Drug and heavy metal induced hyperpigmentation. J Am Acad Dermatol 1981;5:1-15.